Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 113, NWS Greenville-Spartanburg, SC

July 3, 1997Alexander County, Caldwell County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 3, 1997, 2:47 AM EDT for Alexander County, Caldwell County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1997, 2:47 AM EDT (06:47 UTC)
Expired
Jul 3, 1997, 3:30 AM EDT
In force
43 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Alexander County, NC, Caldwell County, NC

The radar

The Greer radar (KGSP), 141 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:15 AM EDTThunderstorm Wind 50Lenoir, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS1 KGSP 030647
SVRGSP
NCC003-027-030730-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
247 AM EDT THU JUL 3 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...ALEXANDER COUNTY...CALDWELL COUNTY
 
AT 246 AM WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM 20 MILES
NORTH OF LENOIR ENTERING NORTHERN CALDWELL COUNTY. THE STORM IS MOVING
SOUTHEAST AT 35 MPH AND WILL MOVE EAST OF LENOIR AND INTO WESTERN
ALEXANDER COUNTY BY 315 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:38 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 3, 1:38 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
138 AM EDT THU JUL 3 1997

RAH/CAE: NEED AM POPS NC PORTION CWA AND ERN UPST...OTHRWS...MOSTLY
         SUNNY AND HOT TDY AND FRI

MCS QUICKLY APPRCHNG NRN EXTENT OF CWA. SYSTEM HAS ENTERED A MORE
HOSTILE ENVIRONMENT..WITH SFC DWPTS IN MID 60S TO AROUND 70 OPPOSED
TO THE LOWER AND MIDDLE 70S IN AREA IT IS LEAVING. THERMAL TROF IN
VCNTY CWA...HWVR. WILL KEEP CLOSE WATCH...PRECIP MAY GET INTO CLT
METRO TOWARDS DAYBREAK AND NC/ERN SC MAY NEED TO INCLUDE AM RW/TRW.

OTHRWS...HOT AND HUMID TDY AND TMRW AS UPR RIDGE BUILDS OVR RGN WITH
WARMING TEMPS ALF. LEE TROF TO RMN VCNTY. MDLS PUSH A STRNG SFC TROF
ACRS RGN TDY AHD OF FRONTL PASSAGE...JUST NOT A LOT OF MOISTR TO
WORK WITH XCPT AT SFC. DOWNSLOPE SHUD PROHIBIT MUCH IN WAY OF CLDS
THIS AFTN. ONLY AM CLOUDINESS IN AREAS TO BE AFFECTED BY REMNANTS OF
CWA SHUD PROHIBIT TEMPERATURES CLIMBING WELL INTO 90S TDY. 90S A GUD
BET AGAIN FRI BUT MORE CLDS AHEAD OF FROPA.

AVL  90/65/88  *3/0/0  *MORNING POPS
CLT  96/75/97  *3/0/0  *MORNING POPS
GSP  98/73/97  *0/0/0  * MORNING POPS ERN UPST

BURRUS

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.